Lightning, Emmet
- When
- July 7, 5:48 AM CST
- Where
- Emmet County, Estherville
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 43.420, -94.850
Thunderstorms moved over northwest Iowa shortly after dawn on the 7th. Lightning struck a house in Estherville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Thunderstorms moved over northwest Iowa shortly after dawn on the 7th. Lightning struck a house in Estherville. It resulted in a small fire and the house needed to be evacuated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 7, 2:49 AM CST, 2 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 349 AM CDT MON JUL 7 2008 .DISCUSSION... NUMEROUS LOW LEVEL BOUNDARIES STILL LINGERING OVER IOWA THIS MORNING FROM PREVIOUS CONVECTION THOUGH THE SFC FLOW IS RATHER WEAK. WARM FRONT MOVING NORTH AND NOW LOCATED NEAR INTERSTATE 80 SHOULD CONTINUE TO LIFT INTO NORTHERN IOWA TODAY. THE RUC AND NAM BOTH HANDLING THIS SCENARIO WELL WITH SFC AND 850 MB BOUNDARY LIFTING NORTH EARLY THIS MORNING WITH GOOD CONVERGENCE ALONG THE BOUNDARY. SECONDARY BRANCH OF THE LOW LEVEL JET ALSO FEEDING MOISTURE INTO THE REGION AND FIRING STORMS NORTH OF HIGHWAY 30 WITH ENTIRE LINE LIFTING NORTH. STORMS MAY PERCOLATE OVER NORTHERN IOWA ALL MORNING THOUGH THE GREATER FOR STORMS WILL ARRIVE THIS AFTERNOON. MCV OVER SOUTH CENTRAL NEBRASKA IS EXPECTED TO LIFT NORTHEAST THROUGH THE FLOW THIS MORNING AND BEGIN TO OVERRIDE THE WARM FRONT BY THIS AFTERNOON. STORMS THIS MORNING WILL BE PULSY WITH LACK OF OVERALL SHEAR AND DESPITE BRIEF UPDRAFT INTENSIFICATIONS...HAIL HAS BEEN DIFFICULT TO REALIZE AT THE SFC WITH STORMS NEAR VERTICAL AND HAIL TRYING TO FALL THROUGH THE HEAVY RAIN CORE RESULTING IN ENHANCED MELTING. SHEAR WILL HOWEVER BE INCREASING TODAY AHEAD OF THE APPROACHING MCV WITH EFFECTIVE SHEAR VALUES AROUND 40 KTS SUGGESTING A FEW SUPERCELLS WILL BE POSSIBLE. IN THIS HIGHER SHEAR ENVIRONMENT...HAIL WILL BE EASIER TO PRODUCE WITH SIMILAR CORE HEIGHTS THAT HAVE OCCURRED OVERNIGHT BECAUSE THE HAIL WILL BE DISPLACED FROM THE HEAVY RAIN. NEAR UNIDIRECTIONAL SHEAR WILL PROMOTE DAMAGING WIND POTENTIAL. AN ENHANCED TORNADIC THREAT ALSO POSSIBLE THIS AFTERNOON AND EARLY EVENING WITH EFFECTIVE LOW LEVEL HELICITY NEAR 200 M2/S2. AFTER EARLY POTENTIAL FOR SUPERCELLS...STORMS LIKELY WILL CONGEAL INTO A LINEAR MCS WITH POTENTIAL FOR A QUASI LINEAR (QLCS) TYPE EVENT AS LOW LEVEL SR HELICITIES REMAIN HIGH. ANY STORMS THAT DO DEVELOP TODAY AND TONIGHT WILL BE EFFICIENT RAIN PRODUCERS AS HAS BEEN THE CASE THE PAST 24 HRS. A SEASONAL WARM LAYER DEPTH NEAR 14 KFT...SLOW MOVING STORMS AND PWATS AOA 2 INCHES WITH SUSTAINED MOISTURE ADVECTION WOULD SUGGEST THREAT FOR 2 TO 4 INCHES WITH LOCALLY HIGHER AMOUNTS REMAINS. WILL HOLD OFF ON ISSUING HEADLINES THROUGH WITH MUCH OF THE AREA ESCAPING HEAVY RAINFALL ON SUNDAY AND OVERNIGHT. LOCATIONS THAT DID RECEIVE HEAVY AMOUNTS THE PAST 24 HOURS WERE ABLE TO HANDLE IT FAIRLY WELL WITH A FEW EXCEPTIONS. THE FRONTAL BOUNDARY WILL BE OVER SOUTHERN IOWA EARLY TUESDAY AND WILL SLIDE SLOWLY SOUTH DURING THE DAY. A SECONDARY BOUNDARY IS EXPECTED TO FOLLOW AND MOVE THROUGH LATE TUESDAY. STILL SOME UNCERTAINTY ABOUT CONVECTIVE POTENTIAL TUESDAY NIGHT AND HAVE MAINTAINED DRY FOR NOW BUT THIS MAY NEED TO BE REVISITED. NEXT SYSTEM EXPECTED TO MOVE ACROSS THE NORTHERN PLAINS WED NIGHT AND THURSDAY. THIS SYSTEM MAY CLIP NORTHERN IOWA WITH PRECIPITATION IF IT DROPS FARTHER SOUTH THAN EXPECTED. && .AVIATION...07/06Z COMPLICATED FORECAST WITH A SLOW MOVING FRONTAL BOUNDARY SLIPPING ACROSS THE FORECAST AREA IN A VERY UNSTABLE...BUT SOMEWHAT WORKED OVER AIRMASS FROM THE EVENINGS CONVECTION. THE EXCEPTION IS OVER SE IA NEAR KOTM WHERE THE AIRMASS HAS BEEN UNTOUCHED AS STORMS ARE NOW FIRING ALONG AN OUTFLOW BOUNDARY. CURRENT THINKING IS THAT SCT SHRA WITH ISOLD TSRA STILL POSSIBLE FOR KFOD, KALO AND KMCW BUT KDSM WILL LIKELY NOT SEE MUCH UNTIL THE COMPLEX OVER NW KS/SW NEB MOVES IN LATE TONIGHT. KOTM MAY SEE A COUPLE HOURS OF VCNTY THUNDERSTORM AS THE BOUNDARY LIGHTS UP BEFORE MOVING ESE. VFR/MVFR COND EXPECTED THROUGH 08Z THEN WIDESPREAD MVFR/LCL IFR COND WITH STORMS LATE TONIGHT. WIND WL BE LGT AND VRB DUE TO NUMEROUS BOUNDARIES AND WEAK FLOW. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...DONAVON/FAB LONG TERM...DONAVON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 548 AM CDT MON JUL 7 2008 IAZ004>007-015>017-023>028-033>039-044>046-081100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- 548 AM CDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING THEN BECOMING MORE WIDESPREAD THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. AN ISOLATED SEVERE STORM WITH NICKEL SIZED HAIL AND 60 MPH WINDS IS POSSIBLE THIS MORNING. MORE SIGNIFICANT WEATHER IS EXPECTED THIS AFTERNOON WHEN MORE INTENSE STORMS ARE ANTICIPATED TO DEVELOP. GOLF BALL SIZED HAIL...65 MPH WINDS AND A FEW TORNADOES ARE ALL POSSIBLE WITH THE ACTIVITY THIS AFTERNOON AND EVENING. HEAVY RAINFALL IS EXPECTED ACROSS PORTIONS OF THE AREA TODAY AND INTO THIS EVENING. RAINFALL AMOUNTS OF 2 TO 4 INCHES WITH LOCALLY HIGHER AMOUNTS IS POSSIBLE AND MAY CAUSE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW THUNDERSTORMS ARE POSSIBLE ON TUESDAY ALONG WITH AN ISOLATED SEVERE STORM. ANOTHER CHANCE FOR THUNDERSTORMS ARRIVES SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH THIS EVENING ESPECIALLY BETWEEN 2 PM AND 8 PM. RAINFALL REPORTS WOULD BE APPRECIATED DURING THIS TIME. IAZ047>050-057>062-070>073-081-082-092-081100- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-TAYLOR- 548 AM CDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING THEN BECOMING MORE WIDESPREAD BY LATE AFTERNOON AND CONTINUE INTO THE EVENING HOURS. AN ISOLATED SEVERE STORM WITH NICKEL SIZED HAIL AND 60 MPH WINDS IS POSSIBLE THIS MORNING. MORE SIGNIFICANT WEATHER IS EXPECTED THIS AFTERNOON WHEN MORE INTENSE STORMS ARE ANTICIPATED TO DEVELOP. GOLF BALL SIZED HAIL...65 MPH WINDS AND A FEW TORNADOES ARE ALL POSSIBLE WITH THE ACTIVITY THIS AFTERNOON AND EVENING. HEAVY RAINFALL IS EXPECTED ACROSS PROTONS OF THE AREA. RAINFALL AMOUNTS OF 1 TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS IS POSSIBLE AND MAY CAUSE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW THUNDERSTORMS ARE POSSIBLE ON TUESDAY ALONG WITH AN ISOLATED SEVERE STORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH THIS EVENING ESPECIALLY BETWEEN 4 PM AND MIDNIGHT. RAINFALL REPORTS WOULD BE APPRECIATED DURING THIS TIME. IAZ074-075-083>086-093>097-081100- MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 548 AM CDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER TONIGHT. THUNDERSTORMS WILL DEVELOP TO THE NORTHWEST THIS AFTERNOON THEN MOVE SOUTHEAST INTO THE REGION THIS EVENING. QUARTER SIZED HAIL AND 65 MPH WINDS ARE THE PRIMARY THREATS ALONG WITH AN ISOLATED TORNADO. HEAVY RAINFALL IS EXPECTED ACROSS PROTONS OF THE AREA. RAINFALL AMOUNTS OF 1 TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS IS POSSIBLE AND MAY CAUSE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SLIGHT RISK FOR SEVERE STORMS CONTINUES ON TUESDAY FEW THUNDERSTORMS ARE POSSIBLE ON TUESDAY ALONG WITH AN ISOLATED SEVERE STORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT BETWEEN 7 PM AND 3 AM AND AGAIN TUESDAY AFTERNOON. DONAVON
The Sioux Falls radar (KFSD), 153 km away, was scanning. The volume nearest the first event began at 11:48 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100150.